Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 175, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 5, 2000, 8:54 PM CDT for McLean County, North Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 5, 2000, 8:54 PM CDT (01:54 UTC)
- Expired
- Sep 5, 2000, 9:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McLean County, ND
The radar
The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 9:02 PM CDT | Hail 1.25 | Underwood, ND | |
| Sep 5, 9:05 PM CDT | Hail 0.75 | Underwood, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 060155 SVRBIS NDC055-060245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 854 PM CDT TUE SEP 5 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 945 PM CDT * AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF UNDERWOOD...OR ABOUT 45 MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UNDERWOOD AT 905 PM TURTLE LAKE AT 915 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4746 10141 4728 10122 4734 10069 4784 10082 VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:15 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Sep 5, 3:15 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT TUE SEP 5 2000 MAIN PROB WL BE THE CHANCE OF SVR WX TNGT...FAIRLY STRONG LO LVL JET ADVECTING MSTR NWD INTO THE REGION THS AFTN..WITH DEW PTS INTO THE 60S. SHORT WAVE TROF FM SASK INTO NEVADA MOVING ENE TOWARDS THE NRN PLAINS..COUPLED WITH SFC LO OVR NE WY AND TROF EXTENDING NNE INTO SRN SASK..LI'S -4 TO -6 AND CAPES OF 1200 TO 1600 J/KG MAY BE ENOUGH TO BREAK CAP AND THREAT TSRA LATER TONIGHT..HOWEVER BEST DYNAMICS APPEARS ACROSS THE NORTH AND ALONG AND NORTH OF THE BORDER. UNSETTLED WX WILL BE FOCUS THROUGH THE EARLY PERIODS WITH A BREAK IN THE ACTIVITY ON THURS AS HI PRESS ADVECTS OVER THE REGION. TeHE EXTENDED BRINGS ANOTHER SHORT WAVE SYS ACROSS THE REGION THURS NIGHT AND FRIDAY AND AGAIN SUNDAY. .BIS...NONE RGT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:03 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 57 min |
| Sep 5, 7:54 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 36 min |
| Sep 5, 10:48 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 27 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.